Aims: Whether glucocorticoids induce gastric mucosal injury remains uncertain. We investigated whether very high-dose steroids caused gastric mucosal injury in systemic lupus erythematous (SLE) patients and evaluated the possible risk factors for mucosal injury.
Methods: In this prospective paired study, 67 SLE patients who had received pulse methylprednisolone therapy were enrolled. Each patient underwent endoscopic examination and tissue and blood sampling before and after pulse steroid therapy. Mucosal injury was diagnosed if the follow-up injury scale was higher than the initial scale. Examined parameters included Helicobacter pylori infection, cyclooxygenase (COX)-1 and COX-2 activity, and current nonsteroidal anti-inflammatory drug (NSAID) usage including aspirin.
Results: Eleven (16.4%) of 67 cases who developed gastric mucosal injury after pulse therapy had significantly higher rates of peptic ulcer history, NSAID/aspirin use, lower gastric thromboxane B(2) and prostaglandin E(2) levels when compared with cases without gastric mucosal injury (P < 0.05). Infection by H. pylori was not a risk factor for gastric mucosal injury. Multivariate logistic regression analysis showed that NSAID/aspirin use was the only risk factor for gastric mucosal injury in these patients (odds ratio 26.99, 95% confidence interval 4.91, 148.57, P < 0.0001). Pulse steroid therapy alone did not induce gastric mucosal injury in fifty SLE patients without taking any NSAID/aspirin.
Conclusions: Use of NSAIDs/aspirin, but not H. pylori infection, increases gastric mucosal injury in SLE patients receiving pulse methylprednisolone therapy. Very high-dose steroids de novo seem not to induce gastric mucosal injury in these patients. A larger case-controlled study enrolling a heterogeneous population is needed to clarify the role of glucocorticoids in gastric mucosal injury.